Log in
PMRGCAuk
8,986 members15,459 posts

Strontium Ranelate (Protelos)

Is anyone taking or have taken the above? Can anyone tell me anything about it. Wendy

3 Replies
oldestnewest

I was prescribed Strontium Ranelate because Alendronic Acid would exacerbate a pre-existing reflux problem. I have to admit that I conveniently 'forgot' to take it with me on a caravan holiday with my family. Taking it last thing and not having anything to eat for a couple of hours before it, just didn't fit in with our routine - or lack of it. I have re-started it now. However, I have read some unsettling research on it suggesting that it is implicated in cardiac conditions

and a couple of months ago I sent the link to my GP. I am seeing her on Tuesday and will have another discussion about it. It's a question of balance of risk. A Dexa scan detected a bit of osteoporosis at the head of my left femur so does my risk of a fractured femur outweigh the risk of cardiac complications? Here's the link:

whihttp://www.mhra.gov.uk/Safetyinformation/DrugSafetyUpdate/CON266148

Reply

I took it for a year without any problems, but I do agree it messes up evening routines, found I had to be careful if we went out in the evening. I came off it when a DVT was found in my right leg and I had to go on to Warfarin.

Apart from the fuss about taking it, I was quite happy with it, I had no noticeable side effects.

Reply

I have been taking Protelos for about 2 years, as the Dexa scan detected osteoporosis. I was in terrific pain in left hip and lower back, but since taking Protelos the pain has diminished greatly, in fact most days no pain at all. Before taking it my rheumy recommended steroid injections, which he said would either work, or relieve me of pain for about 6 months. I understand that Protelos was given to a group of patients for six months who required knee replacement and at the end of the trial the operations were not needed, saving the NHS a lot of money. Some GPs are reluctant to prescribe it because it costs £1 a sachet, but in my view it is well worth it. I don't have any side effects with it, and yes a little inconvenient having to take it last thing at night, but I think well worth the hassle.

Reply

You may also like...